# SDR 2011FA0000044

- Difficulty date: January 20, 2011
- Submitted: January 27, 2011
- Operation: General aviation
- Aircraft: N315W
- Make and model: Beech A36
- Aircraft serial: E3515
- Aircraft time: 2,364 hours
- Engine: Cont IO550B
- Engine time: 694 hours
- System (JASC): 7921 · Engine Oil Cooler
- Part: Oil Cooler
- Part number: 635996
- Part serial: J06495247
- Condition: Cracked
- Location: Engine
- Part time: 696 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: K
- Precautionary procedure: K

## Discrepancy

AFTER AN OIL CHANGE, THE CUSTOMER COMPLAINED OF OIL ON TOP OF THE NOSE GEAR WELL AREA BEHIND & BELOW ENGINE. ENGINE COMPARTMENT CLEANED, GROUND RUN & ENGINE COMPARTMENT INSPECTED FOR LEAKS. NONE NOTED. CUSTOMER CONTACTED SHOP THE FOLLOWING WEEK AFTER FLYING OVER WEEKEND WITH SAME COMPLAINT. ENGINE COMPARTMENT CLEANED AGAIN & PILOT INSTRUCTED TO FLY THE PLANE JUST AROUND PATTERN & RETURN TO SHOP.  A FEW DROPS OF FRESH OIL NOTED. AN OIL HOSE REMOVED TO INSPECT OIL COOLER WHERE IT IS BOLTED TO ENGINE CORE. THERE APPEARED TO BE A SMALL CRACK IN THIS AREA AROUND AFT LOWER MOUNTING BOLT HOLE. COOLER REMOVED & A MUCH LARGER CRACK WAS DISCOVERED THAT COULD NOT BE SEEN AS MOUNTED TO ENGINE.  IT APPEARS TO THIS INSPECTING MECHANIC THAT THE COOLER COULD HAVE DEVELOPED THE CRACK IN ONE OF TWO WAYS. THERE COULD HAVE BEEN A CASTING FLAW IN THE METAL AT THE TIME OF MFG OR O/H. ALSO DISCOVERED A WAY TO CREATE STRESS IN THIS AREA AT THE TIME OF INSTALLATION. IF THE BOTTOM THREE MOUNTING NUTS ARE TIGHTENED ON THE STUDS BEFORE THE TOP TWO ARE FULLY INSTALLED, THE TOP NUTS WILL BOTTOM OUT ON THE MOUNTING FLANGE AND CREATE A BENDING MOTION AT THE BOTTOM OF THE COOLER IN THE AREA OF THE DISCOVERED CRACK. CARE SHOULD BE TAKEN DURING INSTALLATION TO TURN THE TOP NUTS ALL THE WAY DOWN BEFORE THE BOTTOM ONES.
